Illinois, 2021Tornado and Damaging Wind in Illinois, June 24, 2021
June 24, 2021 · NWS LSX · 2 events in 2 counties and zones
A trough moved southeast through the region, generating a complex of showers and storms. Numerous reports of damaging winds, a few tornadoes and flash flooding were reported with this system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough moved southeast through the region, generating a complex of showers and storms. Numerous reports of damaging winds, a few tornadoes and flash flooding were reported with this system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 24, 6:03 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 24, 6:03 PM CST, 1 hour 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
703 PM CDT Thu Jun 24 2021
.SHORT TERM... (Through Late Friday Night)
Issued at 240 PM CDT Thu Jun 24 2021
An MCV was located over west-central Illinois moving
east/southeast, with more concentrated convection just downstream of
this feature. Further south, weakening showers and storms are also
drifting east across the bi-state area. There should be a lull
behind the ongoing activity, with subsidence behind the departing
MCV and lesser instability due to prior rainfall. Earlier runs of
the HRRR developed convection very rapidly this afternoon along a
surface trough axis, though has recently backed off at least in
terms of timing. This makes more sense given the aforementioned
subsidence aloft. While I am unsure how widespread storms will get
early this evening across northeast Missouri and west-central
Illinois along the surface trough axis, there is high confidence
that the stronger low-level convergence will lead to widespread
strong-severe storms across the mid-Missouri Valley late this
afternoon into early this evening. These storms should move
east/southeast as they get an organized cold pool through the
overnight hours. Damaging wind gusts are the main threat, especially
in central and northeast Missouri. As the storms progress further
east/southeast, there are some signals that the line may become more
outflow dominant. While an isolated tornado or two cannot be ruled
out in central and northeast Missouri, the orientation (west to
east) of the 0-3km shear vector should not be ideal for mesovortex
genesis along the line.
The heavy rainfall threat tonight looks to be more conditional on
how quickly storms develop along the surface trough in northeast
Missouri and west-central Illinois. These storms will have the
propensity to train, but there remains uncertainty with not only how
quickly they develop in our northern CWA, but also how widespread at
least initially. Once the thunderstorms congeal more into a line and
develop a cold pool, they should progress to the east/southeast at a
decent clip which would lessen the chances of flash flooding.
The bigger flash flood threat appears to be Friday afternoon and
evening as thunderstorms redevelop the effective boundary or outflow
boundary. The concern is more heightened is this period because of
the high likelihood of training convection near this surface
boundary in an environment very favorable for efficient rainfall
(deep warm cloud depths, precipitable water values near daily
records). In addition, antecedent conditions will likely be more
supportive, as tonight's rainfall will help prime conditions to
produce more runoff with this second round of storms. The
uncertainty is exactly where the west/southwest to east/northeast
axis of heaviest rainfall will be Friday afternoon/evening. Used a
blend of QPF, but did give a nod to the further south solutions of
the Hi-Res NAM and 12Z HRRR. Given tonight's expected evolution of
storms, the effective frontal boundary will likely be further south
than some of the other guidance. Past experience also favors a
slightly further south solution. So, all that being said, the most
likely areas for the heaviest rains tomorrow appears to be near a
KMYJ to KPPQ line. Rainfall totals through Friday night of 2-4
inches are expected in/around these locations, with locally higher
totals very likely. In fact, the latest HREF suggests much higher
totals are possible looking after its probability matched mean 48-
hour totals.
With this package, updated the flash flood watch and expanded it
slightly further to the south and east. In addition, it was extended
in time through Friday night to cover tomorrow afternoon and
evening's second round of storms.
Gosselin
.LONG TERM... (Saturday through Next Thursday)
Issued at 240 PM CDT Thu Jun 24 2021
A continued active pattern is expected through at least early next
week beneath southwest flow aloft and a quasi-stationary front at
the surface. The good news is forcing for ascent looks quite a bit
weaker by late weekend/early next week, so widespread organized
storms look less and less likely. However, by that time and rain
at least for a good chunk of the area will not be welcomed.
Temperatures are likely to be near normal during the day and above
normal at night given the continued chances for rain and quite a
bit of cloud cover.
Gosselin
&&
.AVIATION... (For the 00z TAFs through 00z Friday Evening)
Issued at 638 PM CDT Thu Jun 24 2021
Primary concern for tonight is obviously thunderstorms. Current
thinking is that the cluster of storms over the Mid Missouri
Valley will grow upscale into a squall line that will surge
southeast later this evening and overnight. There will likely be a
few cells ahead of the line which could briefly produce MVFR/IFR
visibility in moderate to heavy rain. The line itself will likely
produce MVFR/IFR visibility as it moves through. Gusty winds are
also possible, though I have not mentioned wind gusts in the TAFs
just yet as I would prefer to get a better handle on timing.
Moderate to occasionally heavy rain will likely persist in the
wake of the line over parts of central and northeast Missouri
which could keep lower visibility in those areas...again, would
like to see some continuity of observations behind the line before
forecasting low visibility all night. Rain and thunderstorms
should diminish Friday morning after 12Z. Another round of storms
looks likely Friday afternoon/evening.
SPECIFICS FOR KSTL:
The line of storms mentioned above will likely impact Lambert
between 07-09Z. Until then, expect VFR flight conditions to
prevail. There is a great deal of uncertainty about what will
happen after the initial wave of storms. It's possible that
moderate to heavy rain will continue at the terminal through the
early morning until 12-15Z. Have taken the more optimistic
solution of the storms blowing through with rain tapering down to
occasional showers Friday morning...but again, I'm not terribly
confident in this outcome.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for Audrain MO-Boone
MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-Knox MO-
Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint Charles MO-
Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO.
IL...Flash Flood Watch through Saturday morning for Adams IL-Brown IL-
Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
Montgomery IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Jun 24, 1:52 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
252 PM CDT Thu Jun 24 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
252 PM CDT Thu Jun 24 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are likely across much of the area tonight. The main
threat will be damaging wind with the potential for a few tornadoes
and some hail.
The flash flood watch has expanded slightly to the south and east and
extended in time through Saturday morning. Please refer to the flash
flood watch product for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The flash flood watch has expanded slightly to the south and east and
extended in time through Saturday morning. Please refer to the flash
flood watch product for more details.
There is a chance of thunderstorms across parts of the area
Friday through Wednesday.
There is a slight risk for severe thunderstorms late Friday
afternoon into Friday night. The main threats will be large hail and
damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to to report any severe weather or flooding
to the National Weather Service.
Gosselin
In the hours before
Local storm report, Jun 24, 1:46 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
246 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HEAVY RAIN CALIFORNIA 38.63N 92.57W
06/24/2021 M1.45 INCH MONITEAU MO PUBLIC
MEASURED RAINFALL BETWEEN 10:35AM AND 1:20PM
TODAY IN CALIFORNIA, MO.
&&
MRBTornado, Macoupin
- When
- June 24, 7:18 PM CST to 7:19 PM CST
- Where
- Macoupin County, 2.98 mi NE of Modesto Weber Arpt to 3.14 mi NE of Modesto Weber Arpt
- Rating
- EFU
- Path length
- 0.23 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.515, -89.918
A storm chaser observed and photographed a tornado 5 miles west of Virden, IL. Based on this chaser’s observations and radar data, the tornado formed around 0118 UTC and tracked northeastward across an open field before dissipating less than a minute later at 0119 UTC. Video showed a condensation funnel reaching the ground. The starting and ending points are estimated and based on information received. Thus the tornado is rated EFU with a path length of approximately 0.23 miles and path width of 10 yards. No damage reported.
Thunderstorm Wind, Pike
- When
- June 24, 11:50 PM CST
- Where
- Pike County, 1.65 mi N of Pittsfield
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.623, -90.814
Widespread tree damage around RV Resort about 3 miles north of Pittsfield.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, June 24 to 26, 20211 death · 3 injured · $10,000 · EF1 · 40 events
- Damaging Winds in Oklahoma, June 24, 2021$1.8 million · 70 kt wind · 3 events
- Flash Flood in Colorado, June 24, 2021$650,000 · 1 event
- Hail and Damaging Winds in Nebraska, June 24, 2021$389,000 · 1.75 in hail · 8 events
- Damaging Wind in Texas, June 24, 2021$480,000 · 96 kt wind · 1 event
- Flash Flooding and Hail in Kansas, June 24 to 26, 20211 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Texas, June 24, 2021$40,000 · 1.5 in hail · 4 events
- Tornadoes and Hail in Wisconsin, June 24, 2021$21,000 · EF0 · 6 events
- Lightning Strike in Utah, June 24, 20212 injured · 1 event
- Flash Flooding and Damaging Winds in Nebraska, June 24, 202161 kt wind · 14 events
- Flash Flooding and Hail in Kansas, June 24 to 25, 20211.5 in hail · 12 events
- Hail and Damaging Winds in Kansas, June 24, 20211.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970271, 970292.